Bowel Obstruction After Taking Pain Killers

Dear Ask The Doctor:  I recently just got off pain meds after a week of use. I was constipated after I stopped them 2 days ago so I used a glycerin suppository last night. That worked but this morning I woke up and still had to go. My stool is now pencil thin droplets. Could this be a sing of an obstuction? or should I just wait. I am on miralax and asadopholus(sp)
 
Dear Patient:  Constipation is a common side effect of narcotic pain medications and the use of glycerin suppository is appropriate in your case.
In my practice, I often prescribe a stool softener along with any narcotic prescription in the hopes of preventing constipation.
To answer you question, Bowel obstruction often results in passing no gas, bloating, abdominal distension and vomiting. If any of these other symptoms occur in addition to your constipation, please head to your local emergency department.

Please login or signup to post comments!

@ASKTHEDOCTOR ON TWITTER
@ASKTHEDOCTOR
Official Question Provider for